April 6, 2007

Off Januvia for a Week

It's been very interesting going off the Januvia because it is giving me a much better sense of what the drug was doing for me besides controlling blood sugars.

Here's what's changed now that I'm off the drug:

1. My appetite has returned. Not that ravenous "feed me or I'll kill you" hunger thing that comes from blood sugar fluctuations, but my appreciation for whatever it is that is in my mouth. This makes me realize my interest in food had been really muted, possibly by some change in the brain or digestive system. Not so coincidentally, that explains why I was able to diet at an average of 1150 calories a day for a whole month while on the Januvia.

Here's an example of what I mean: For the last couple weeks while on the Januvia when we'd gone to the local pizza house for our usual lite dinner of 1/2 slice of cheese pizza with a huge salad, I'd found I could barely choke down the salad, which I remembered as being one I really liked. Yesterday we went in and after a few bites of salad I thought, "This salad is great!" I enjoyed every bite.

2. My digestive system is working again. I had noticed bloating after almost every meal, no matter how small, on the Januvia as well as increasing constipation. A few people on the diabetes.blog.com Januvia blog had insisted that this could not be caused by Januvia, claiming it did not cause delayed stomach emptying. But within 3 days of stopping Januvia I stopped experiencing bloating and everything started moving through the whole digestive system quite comfortably. One "side effect" of the normalizing of the digestive system is that my weight dropped another two pounds though I'm eating more than I did all last month. I think this reflects less stuff in the stomach and gut.

3. I am still getting frequent sinus headaches, alas, so it's possible I developed a mild sinus infection while on the Januvia which will take a while to resolve, or that the headaches aren't related, though headache is a commonly reported side effect with both Januvia and the other incretin drug, Byetta.

4. My blood sugar stayed excellent for several days after stopping the Januvia and it is still tough to decide if it is worsening. I'm not seeing as many readings in the 80s, but I am still seeing some, and since I never saw a reading in the 80s before starting insulin fifteen months ago, that is news. My fasting blood sugars went into the low 90s the last couple days and today it was back up to 106 mg/dl, though I slept in late which might have affected this. But my usual fasting blood sugar with metformin but no other drug is 108-120 mg/dl both waking and 4 hours after a meal, so I'll be looking at those fasting numbers very carefully in the next couple days.

I'm wondering if perhaps I was taking more Januvia than I needed, hence the growing effect on the digestive system. I am not all that big, and the "one size fits all" Januvia dosing has always made me wonder. Why should 141 pound me be taking the same dose as someone who weighs 280 lbs? So if I ever go back to Januvia I'll try taking a lower dose. But for now, I'm staying off it.

At the doctor's suggestion I will try Byetta now that the Januvia is officially cleared out of my system. (The Januvia Prescribing Information states that using radioactively labeled Januvia they were able to demonstrate that it is 100% eliminated from the body in one week.)

But I'm going to wait a bit longer to see if the remaining blood sugar improvement goes away or if the combination of the year on meal-time insulin and the 3 months of Januvia taught my beta cells some new tricks.


Anonymous said...

April 6, 2007
>>> I started Januvia 100MG daily in January. However, for a few months I was on Ibuprofen 600MG twice a day for severe osteoarthritis in my knees. The knee problem was solved, but it caused a 30% crhonic kidney defficiency and hyperkalemia. So my Dr. reduced the Januvia to 50MG daily and the nice fasting readings of 90-100mg/dl I was getting are closer to 180mg/dl now. The kidney specialist says it's OK to go back to Avandia but cautioned about bloating, edema and weight gain. Instead I have started to combine Januvia 50MG with Metformin 500MG daily. Waiting for Janumia...
Will keep you posted. Thanks for your input, Jozef